Kentucky, 2025

Strong Wind in Kentucky, March 19, 2025

March 19, 2025 · NWS PAH · 18 events in 18 counties and zones

A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed by midday and continued well into the evening across west Kentucky.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the lower Ohio Valley. Strong south southwest winds at the surface developed by midday and continued well into the evening across west Kentucky. Gusts of 35-45 mph were common through the period, and the Kentucky Mesonet site in Ballard County near Bandana (BAND) gusted to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:08 AM CST, 3 hours 52 minutes earlier. Its key messages:

  • The combination of gusty winds, low humidity, and dry fuels will bring enhanced fire danger and red flag conditions to SEMO, and southwest Illinois. Areas outside of the red flag warning will also have heightened fire danger, albeit higher humidity.
  • Very strong winds with gusts of 35-50 mph are expected today with a wind advisory for the entire Quad State region.
  • Thunderstorm chances Wednesday are slight, but if one occurs, a strong to severe storm cannot be ruled out. Damaging winds will be the primary hazard, though all modes could be in play.
Area forecast discussion, Mar 19, 5:08 AM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
608 AM CDT Wed Mar 19 2025

.KEY MESSAGES...

- The combination of gusty winds, low humidity, and dry fuels
  will bring enhanced fire danger and red flag conditions to
  SEMO, and southwest Illinois. Areas outside of the red flag
  warning will also have heightened fire danger, albeit higher
  humidity.

- Very strong winds with gusts of 35-50 mph are expected today
  with a wind advisory for the entire Quad State region.

- Thunderstorm chances Wednesday are slight, but if one occurs,
  a strong to severe storm cannot be ruled out. Damaging winds
  will be the primary hazard, though all modes could be in play.

&&

.DISCUSSION...
Issued at 324 AM CDT Wed Mar 19 2025

WV imagery shows an upper trough digging into the plains early
this morning. Broad diffluent upper flow can be seen extending
from the southern plains NE through into the Ohio Valley. A
surface low across Kansas will move east today and into northern
Missouri by the afternoon. The pressure gradient associated
with the incoming low will produce gusty south winds today.
Winds just off the surface will also be very strong with nearly
50 kts of flow at 925mb just after 12z today. Highest wind gusts
of 40-50 mph seems like a good bet across most areas with a wind
advisory through 00Z. Strong isolation today will promote deep
mixing and in turn will allow humidity to fall into the low 20's
percent across the western half of the region. The combination
of strong winds and low humidity will create heightened fire
danger today. A red flag warning goes into effect at 11am today
across parts of southern IL and all of SEMO. Even outside of the
red flag warning heightened fire danger will exist, although
humidity will be higher.

The aforementioned solar insolation atop marginal dewpoints
will lead to modest destabilization today. Steep mid level lapse
rates also look to overspread the region this afternoon and
should yield several hundred joules of CAPE. Higher instability
will be focused across northeast portions of the area as a cold
front pushes in from the west. Isolated to scattered storms are
possible along the front with a conditional threat of low top
supercells. Again, think the higher risk area would be across
southwest Indiana and especially further north of the PAH CWA.
While modest instability will be a limiting factor, shear will
be very high with deep layer shear nearly 80-90 kts. The strong
low level jet will contribute to plenty of SRH in the lowest 3
km. Assuming everything comes together just right all modes
could be possible with any robust updraft that can develop. The
line of showers and storms will quickly exit to the east by
around 00Z. Drier air will filter in behind the front before
wrap around moisture and light precipitation move back across
the Quad State tonight.

High pressure settles across the southeast late this week
before another upper disturbance and front moves in from the
northwest Friday night. Moisture return looks minimal ahead of
this front so not expecting much more than an isolated shower or
two. Temperatures will moderate back into the 60's for the
weekend. Another upper level system will bring more unsettled
weather to the Quad State on Sunday but the higher theta-e air
does look to remain to our south at this time.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 600 AM CDT Wed Mar 19 2025

Main story will be wind gusts this TAF period. Strong south
winds will pick up this morning with 15-25 knot sustained and
gusts up to 40 kts possible with these higher gusts expected
closer to KCGI/KMVN. Some LLWS concerns initially at a few sites
this morning but should clear out as south winds pick up in
intensity. Some potential for MVFR cigs this morning and into
the early afternoon before a cold front moves in. A broken line
of showers or storms are possible along the front but confidence
is low on coverage and opted to keep the PROB30 mention. The
greatest risk for a strong or severe storm remains at KEVV/KOWB
this afternoon. Skies should clear out after 00z before
additional low cigs begin to move back in from the west toward
the end of the TAF period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-
     080>094.
     Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for ILZ075-076-080>082-084>086-088-089-092-093.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
     Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for MOZ076-086-087-098-100-106>112-114.
IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
     INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Mar 19, 8:16 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
916 AM CDT Wed Mar 19 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
916 AM CDT Wed Mar 19 2025 /1016 AM EDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a risk for severe storms this afternoon into evening.
Damaging winds are the primary hazard, but all modes of severe
weather are possible, should a storm develop.

A wind advisory is in effect today, refer to the advisory for
specifics.

Heightened fire danger exists throughout the region, but is
highest in southeast Missouri and southwest Illinois, where a Red
Flag warning is in effect. Refer to the warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are in the forecast again Sunday and strong storms
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 19, 6:00 AM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service Paducah KY
700 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     Non-Tstm Wnd Gst 3 SSW De Soto           37.78N 89.25W
03/19/2025  M53 MPH          Jackson            IL   ASOS

            Measured by the KMDH ASOS.

&&

DRS
Local storm report, Mar 19, 6:01 AM CST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
701 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     Non-Tstm Wnd Gst 1 SE Energy             37.77N 89.01W
03/19/2025  M44 MPH          Williamson         IL   AWOS

            Measured by the KMWA AWOS.

&&

DRS
Local storm report, Mar 19, 6:03 AM CST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
703 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     Non-Tstm Wnd Gst 3 W Scott City          37.23N 89.58W
03/19/2025  M43 MPH          Scott              MO   ASOS

            Measured by the KCGI ASOS.

&&

DRS
Local storm report, Mar 19, 8:15 AM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
915 AM CDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     Non-Tstm Wnd Gst 3 WNW Scott City        37.23N 89.58W
03/19/2025  M47 MPH          Scott              MO   ASOS

            ASOS station KCGI Cape Girardeau MO.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 strong wind. Local standard time, as filed.

Strong Wind, Hickman

When
March 19, 9:00 AM CST to 7:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
March 19, 9:00 AM CST to 10:00 PM CST
Where
Trigg forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Ballard

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Ballard forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Carlisle forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
March 19, 10:00 AM CST to 8:00 PM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Graves forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Livingston forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Marshall forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Lyon forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
March 19, 10:00 AM CST to 9:00 PM CST
Where
Caldwell forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
March 19, 10:00 AM CST to 10:00 PM CST
Where
Crittenden forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 19, 10:00 AM CST to 10:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
March 19, 10:00 AM CST to 7:00 PM CST
Where
Henderson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
March 19, 10:00 AM CST to 11:00 PM CST
Where
Christian forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Daviess

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
Daviess forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
March 19, 11:00 AM CST to 9:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
March 19, 11:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248581, 1248590, 1248578, 1248579, 1248583, 1248584, 1248586, 1248587, 1248588, 1248591, 1248592, 1248593, 1248594, 1248595, 1248599, 1248596, 1248597, 1248598.